Fast Point Multiplication on Elliptic Curves through Isogenies

  • Eric Brier
  • Marc Joye
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2643)


Elliptic curve cryptosystems are usually implemented over fields of characteristic two or over (large) prime fields. For large prime fields, projective coordinates are more suitable as they reduce the computational workload in a point multiplication. In this case, choosing for parameter a the value −3 further reduces the workload. Over \( \mathbb{F}_p \), not all elliptic curves can be rescaled through isomorphisms to the case a = −3. This paper suggests the use of the more general notion of isogenies to rescale the curve. As a side result, this also illustrates that selecting elliptic curves with a = −3 (as those recommended in most standards) is not restrictive.


elliptic curves scalar multiplication isogenies cryptography 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BSS99]
    Ian Blake, Gadiel Seroussi, and Nigel Smart. Elliptic Curves in Cryptography, volume 265 of London Mathematical Society Lecture Note Series. Cambridge University Press, 1999.Google Scholar
  2. [CM94]
    Jean-Marc Couveignes and François Morain. Schoof’s algorithm and isogeny cycles. Algorithmic Number Theory (ANTS-I), volume 877 of Lecture Notes in Computer Science, pages 43–58. Springer-Verlag, 1994.Google Scholar
  3. [Coh93]
    Henri Cohen. A course in computational algebraic number theory, volume 138 of Graduate Texts in Mathematics. Springer-Verlag, 1993.Google Scholar
  4. [IEEE]
    IEEE Computer Society. IEEE standard specifications for public-key cryptography. IEEE Std 1363–2000, 2000.Google Scholar
  5. [NIST]
    National Institute of Standards and Technology (NIST). Digital signature standard (DSS). FIPS PUB 186-2, 2000.Google Scholar
  6. [SECG]
    Certicom Research. Standards for efficient cryptography. Version 1.0, 2000. Available at url
  7. [Sil86]
    Joseph H. Silverman. The arithmetic of elliptic curves, volume 106 of Graduate Texts in Mathematics. Springer-Verlag, 1986.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Eric Brier
    • 1
  • Marc Joye
    • 1
  1. 1.Card Security GroupGemplus Card InternationalLa Ciotat CedexFrance

Personalised recommendations